A 62-year-old woman with hypothyroidism, dyslipemia, and a depressive syndrome first consulted our rheumatology unit in July 2002. She had a 6-month history of seropositive rheumatoid arthritis treated with corticosteroids and NSAIDs. Physical examination revealed 7 NSJ, 12 NTJ, and ESR was 107 mm/h. Methotrexate therapy was started (to 15 mg s.c./w, maximum-tolerated dose) and hydroxychloroquine (400 mg/d) was added later with good response (1 NSJ, 2 NTJ, and ESR, 8 mm/ h ). Methotrexate was replaced with cyclosporine A (100 mg/d) in January 2006 because of fatty liver (elevated gammaglutamyl transpeptidase and compatible ultrasound scan), which was then replaced with azathioprine (50 mg/d) in August 2007 due to increased creatinine levels. In September 2007, after liver enzyme had normalized and a new polyarthritis outbreak (ESR, 79 mm/h) methotrexate treatment was reestablished in combination with adalimumab (40 mg, s.c./eow). In September 2008, she underwent a total left hip replacement. Two attempts to optimize anti-TNF therapy failed because of flares. In February 2010, methotrexate was replaced with hydroxychloroquine (400 mg/d). In April 2010, a basal cell carcinoma of the left eyelid and nose was excised. Being fully informed of the ACR 2008 guidelines, she decided to continue anti-TNF therapy with close monitoring and remained in remission.
In April 2012, after three years on adalimumab and sustained remission, the patient complained of progressively worsening muscle weakness; despite walking with a cane, she had frequent falls. In February 2015 she had difficulties swallowing that impaired her ability to eat and drink, accompanied by weight loss (17 kg in 6 months), dysarthria, and slurred speech. She had no urinary or fecal incontinence. Physical examination revealed global atrophy in the muscles of the arms, legs, and hand, and weakness; cachexia; hypomotility and fasciculations of the tongue; and hyperreflexia of the arms and normoreflexia of the legs. The cranial nerves were not affected, and there was no cognitive impairment.